Medical questions & health advice by board certified doctors
"Can an IUD cause cramping?"
I had Mirena placed about 7 months ago, and am having mentral type cramping... I have had no spotting or bleeding, but the cramps are on and off throughout the day. Should I be concerned? The cramps are mild, but seem almost constant some days.
Intrauterine devices (IUDs) are a great form of contraception. The Mirena IUD is one of the best ones and most women find them to be very comfortable and effective. It is true that IUDs can cause cramping. The copper IUDs are usually the worst offenders, and the Mirena IUD is less likely to do so. During the first year with the IUD, you are likely to develop some cramping while you are still having periods. This may occur during the time when you are supposed to have a period even if you are no longer bleeding. Many women stop having regular periods after the first year, and afterward do not have much more cramping. This may be what would happen to you. I suggest that you schedule an appointment with your OBGYN. He or she can listen to your description and timing of your cramping, and perform a pelvic exam to make sure that your IUD is still in the correct place. If your cramping is determined to be due to your IUD, you may be asked to tough it out for a couple months to see if it goes away on its own (which is likely to do). If you don't find it bearable, then you may have to have the IUD removed and find a new form of contraception. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.